Alert archive / Utah / Winter Storm Warnings in 2006

Winter Storm Warning 9, NWS Salt Lake City, UT

February 28, 2006

NWS Salt Lake City, UT issued this winter storm warning at Feb 28, 2006, 3:33 AM MST. It was in force for 25 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 28, 2006, 3:33 AM MST (10:33 UTC)
Expired
Mar 1, 2006, 5:00 AM MST
In force
25 hr
Issued by
NWS Salt Lake City, UT

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS45 KSLC 281033
WSWSLC

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
333 AM MST TUE FEB 28 2006

.A VIGOROUS PACIFIC STORM SYSTEM WILL AFFECT THE MOUNTAINS OF UTAH
TODAY AND TONIGHT. STRONG AND GUSTY SOUTH TO SOUTHWEST WINDS WILL
OCCUR TODAY WITH INCREASING SNOW SHOWERS. A COLD FRONT WILL MOVE
INTO NORTHERN UTAH LATE THIS AFTERNOON AND INTO CENTRAL UTAH THIS
EVENING BRINGING A BURST OF HEAVY SNOW.

UTZ007>010-017-281900-
/O.NEW.KSLC.WS.W.0009.060228T1033Z-060301T1200Z/
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
CENTRAL AND SOUTHWEST MOUNTAINS-
333 AM MST TUE FEB 28 2006

...WINTER STORM WARNING IN EFFECT UNTIL 5 AM MST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
WINTER STORM WARNING...WHICH IS IN EFFECT UNTIL 5 AM MST
WEDNESDAY. 

THIS WINTER STORM WARNING IS IN EFFECT FOR THE WASATCH
MOUNTAINS...THE WESTERN UINTA MOUNTAINS...THE WASATCH PLATEAU AND
THE CENTRAL AND SOUTHWEST MOUNTAINS OF UTAH.

STRONG SOUTH TO SOUTHWEST WINDS 30-50 MPH WITH GUSTS OF 60-90 MPH
ARE EXPECTED TO CONTINUE TODAY UNTIL A COLD FRONT MOVES THROUGH
LATE THIS AFTERNOON AND EVENING. THE STRONGEST SUSTAINED WINDS
WILL BE CONFINED TO EXPOSED UPPER RIDGES AND PASSES...BUT
OCCASIONALLY STRONG WIND GUSTS WILL ALSO BE EXPERIENCED IN
NORMALLY SHELTERED AREAS. SNOW SHOWERS WILL CONTINUE ABOVE 8000
FEET TODAY THEN INCREASE THIS AFTERNOON AND EVENING AS THE COLD
FRONT MOVES THROUGH. TOTAL SNOW ACCUMULATION OF 6-12 INCHES IS
EXPECTED ABOVE 8000 FEET WITH 4-8 INCHES BELOW 8000 FEET.

A WINTER STORM WARNING MEANS STRONG WINDS AND A SIGNIFICANT AMOUNT
OF SNOW IS EXPECTED. THIS WILL MAKE TRAVEL VERY HAZARDOUS OR
IMPOSSIBLE.

LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATER
UPDATES ON THIS SITUATION.

$$
4 follow-up statements
000 
WWUS45 KSLC 281702
WSWSLC

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1002 AM MST TUE FEB 28 2006

.A VIGOROUS PACIFIC STORM SYSTEM WILL AFFECT THE MOUNTAINS OF
UTAH TODAY AND TONIGHT. STRONG AND GUSTY SOUTH TO SOUTHWEST WINDS
WILL OCCUR TODAY WITH INCREASING SNOW SHOWERS. A COLD FRONT WILL
MOVE INTO NORTHERN UTAH LATE THIS AFTERNOON AND INTO CENTRAL UTAH
THIS EVENING BRINGING A BURST OF HEAVY SNOW.

UTZ007>010-017-010115-
/O.CON.KSLC.WS.W.0009.000000T0000Z-060301T1200Z/
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
CENTRAL AND SOUTHWEST MOUNTAINS-
1002 AM MST TUE FEB 28 2006

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 5 AM MST
WEDNESDAY...

A WINTER STORM WARNING REMAINS IN EFFECT UNTIL 5 AM MST
WEDNESDAY. 

THIS WINTER STORM WARNING IS IN EFFECT FOR THE WASATCH
MOUNTAINS...THE WESTERN UINTA MOUNTAINS...THE WASATCH PLATEAU AND
THE CENTRAL AND SOUTHWEST MOUNTAINS OF UTAH.

STRONG SOUTH TO SOUTHWEST WINDS 30-40 MPH WITH GUSTS OF 60-80 MPH
ARE EXPECTED TO CONTINUE TODAY UNTIL A COLD FRONT MOVES THROUGH
LATE THIS AFTERNOON AND EVENING. THE STRONGEST SUSTAINED WINDS
WILL LIKELY OCCUR WITH THE COLD FRONT AND MOSTLY CONFINED TO
EXPOSED UPPER RIDGES AND PASSES...BUT OCCASIONALLY STRONG WIND
GUSTS WILL ALSO BE EXPERIENCED IN NORMALLY SHELTERED AREAS. SNOW
SHOWERS WILL CONTINUE ABOVE 8000 FEET TODAY THEN INCREASE THIS
AFTERNOON AND EVENING AS THE COLD FRONT MOVES THROUGH. TOTAL SNOW
ACCUMULATION OF 6-12 INCHES IS EXPECTED ABOVE 8000 FEET WITH 4-8
INCHES BELOW 8000 FEET.

A WINTER STORM WARNING MEANS STRONG WINDS AND A SIGNIFICANT
AMOUNT OF SNOW IS EXPECTED. THIS WILL MAKE TRAVEL VERY HAZARDOUS
OR IMPOSSIBLE.

LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATER
UPDATES ON THIS SITUATION.

$$
000 
WWUS45 KSLC 282305
WSWSLC

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
405 PM MST TUE FEB 28 2006

.A WEAKENING PACIFIC STORM SYSTEM WILL AFFECT THE NORTHERN
MOUNTAINS OF UTAH TONIGHT. A COLD FRONT WILL MOVE THROUGH
NORTHERN UTAH BY THIS EVENING...LOWERING THE SNOW LEVELS AND
BRINGING A BURST OF HEAVY SNOW.

UTZ017-010015-
/O.CAN.KSLC.WS.W.0009.000000T0000Z-060301T1200Z/
CENTRAL AND SOUTHWEST MOUNTAINS-
405 PM MST TUE FEB 28 2006

...WINTER STORM WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS CANCELLED THE
WINTER STORM WARNING FOR THE CENTRAL AND SOUTHWEST MOUNTAINS.
THE STRONG WINDS HAVE DIMINISHED IN THESE AREAS. SNOW ONLY FELL AT
THE HIGHEST ELEVATIONS DURING THE DAY AND IS TAPERING OFF. SNOW
SHOWERS WILL DEVELOP ALONG THE WESTERN SLOPES OF THESE MOUNTAINS
LATE THIS EVENING AND CONTINUE OVERNIGHT...BUT ANY ACCUMULATIONS
WILL BE GENERALLY LESS THAN 4 INCHES. 

$$

UTZ007>010-010715-
/O.CON.KSLC.WS.W.0009.000000T0000Z-060301T1200Z/
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
405 PM MST TUE FEB 28 2006

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 5 AM MST
WEDNESDAY...

A WINTER STORM WARNING REMAINS IN EFFECT UNTIL 5 AM MST
WEDNESDAY. 

THIS WINTER STORM WARNING COVERS THE WASATCH MOUNTAINS...THE
WESTERN UINTA MOUNTAINS AND THE WASATCH PLATEAU.

STRONG SOUTH TO SOUTHWEST WINDS 30-40 MPH WITH GUSTS OF 60-80 MPH
OVER THE RIDGE TOPS ARE EXPECTED TO CONTINUE INTO THE EVENING THEN
DIMINISH.

SNOW SHOWERS WILL INCREASE THIS EVENING AS THE COLD FRONT MOVES
THROUGH. ADDITIONAL SNOW ACCUMULATION OF 3-6 INCHES IS EXPECTED
WITH LOCALLY GREATER AMOUNTS POSSIBLE ABOVE 8000 FEET.

SNOW WILL TAPER OFF LATE TONIGHT. 

$$
000 
WWUS45 KSLC 010556
WSWSLC

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1056 PM MST TUE FEB 28 2006


UTZ007>010-011200-
/O.CON.KSLC.WS.W.0009.000000T0000Z-060301T1200Z/
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
1056 PM MST TUE FEB 28 2006

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 5 AM MST
WEDNESDAY...

A WINTER STORM WARNING REMAINS IN EFFECT UNTIL 5 AM MST
WEDNESDAY. 

THIS WINTER STORM WARNING COVERS THE WASATCH MOUNTAINS...THE
WESTERN UINTA MOUNTAINS AND THE WASATCH PLATEAU.

SNOW WILL GRADUALLY TAPER OFF OVERNIGHT...BUT NOT BEFORE PRODUCING
ANOTHER 1-4 INCHES OF NEW SNOW ACROSS THE WARNING AREA. STRONG
WINDS FROM EARLIER TODAY HAVE ALSO DECREASED THIS EVENING...BUT WILL
REMAIN MODERATE TO STRONG OVER THE RIDGES THROUGH LATE TONIGHT.

$$
000 
WWUS45 KSLC 011138
WSWSLC

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
438 AM MST WED MAR 1 2006


UTZ007>010-011245-
/O.EXP.KSLC.WS.W.0009.000000T0000Z-060301T1200Z/
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
438 AM MST WED MAR 1 2006

...WINTER STORM WARNING WILL EXPIRE AT 5 AM MST EARLY THIS
MORNING...

THE WINTER STORM WARNING FOR THE WASTACH MOUNTAINS AND THE UINTA
MOUNTAINS WILL BE ALLOWED TO EXPIRE AT 5 AM MST THIS MORNING. SNOW
IS ENDING ACROSS THE MOUNTAINS AND JUST FLURRIES ARE EXPECTED
THROUGH THIS MORNING.

$$

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this winter storm warning went out at Feb 27, 9:15 PM MST, 6 hours 18 minutes earlier.

Area forecast discussion, Feb 27, 9:15 PM MST, 6 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
915 PM MST MON FEB 27 2006

.SYNOPSIS...A MILD AND STRONG SOUTHWEST FLOW AHEAD OF A LOW IN THE
EASTERN PACIFIC WILL REMAIN OVER UTAH THROUGH TUESDAY. THE LOW WILL
MOVE INLAND TUESDAY...WITH THE ASSOCIATED COLD FRONT MOVING INTO UTAH
TUESDAY AFTERNOON. WEAK HIGH PRESSURE WILL SETTLE OVER THE AREA
WEDNESDAY.

&&

.DISCUSSION...UPPER TROUGH SQUARELY ALONG 130W THIS EVENING STILL ON
TRACK TO REACH COAST EARLY TUESDAY...THEN WEAKEN AND LIFT NE THROUGH
THE GREAT BASIN LATE TUESDAY/TUESDAY NIGHT.

WINDS WILL BE THE MAIN ISSUE OVER THE NEXT 18-24 HOURS...ESPECIALLY
FOR THE WRN ZONES AND ACROSS THE MOUNTAINS.  INCREASING SW FLOW NEAR
700 MB AHEAD OF THE APPROACHING TROUGH COMBINED WITH A FAVORABLE
SURFACE GRADIENT WILL BRING FAIRLY STRONG SOUTH WINDS OVERNIGHT
THROUGH AT LEAST EARLY TUESDAY AFTERNOON. SOME CONCERN ABOUT STRONG
GUSTS WRN VALLEYS TONIGHT AS VIRGA OR LIGHT SHOWERS MAY DRAG THE LOW-
LEVEL JET TO THE SURFACE.  FOR NOW NOT PLANNING ON ANY WIND
HIGHLIGHTS...AND WILL LET THE FORECAST WORDING SUFFICE.

AGREE WITH THE VARIOUS MODEL SOLUTIONS THAT A NUMBER OF WEAK
SHORTWAVES WILL EJECT OUT AHEAD OF THE MAIN...BUT DECAYING TROUGH
TONIGHT THROUGH TUESDAY MORNING.  STILL APPEARS THAT THE BEST
THREAT FOR PRECIP WILL COME FROM ABOUT MIDAFTERNOON WITH THE ARRIVAL
OF THE SURFACE...THROUGH THE EVENING HOURS AS THE MID-LEVEL COLD
POOL MOVES INTO THE REGION. PRECIP SHOULD GRADUALLY DISSIPATE AFTER
MIDNIGHT AS THERMAL ADVECTION WANES AND THE REMNANT OF THE TROUGH
SLIDES OFF TO THE EAST.

THE PATTERN OVER THE ERN PACIFIC/WRN CONUS RELOADS FOR THE END OF
THE WEEK AS THE NEXT COLD TROUGH DROPS S-SE OUT OF THE GULF OF
ALASKA. SHORTWAVE RIDGE OVER THE AREA WEDNESDAY WILL BE REPLACED BY
AN INCREASINGLY STRONG SW FLOW ALOFT THURSDAY/THURSDAY NIGHT. TEMPS
SHOULD BOUNCE BACK A BIT FROM THEIR POST-FRONTAL READINGS OF
WEDNESDAY. BEST THREAT FOR THE NEXT ROUND OF PRECIP SHOULD BE FROM
FRIDAY AFTERNOON THROUGH AT LEAST SATURDAY MORNING.

NO UPDATE PLANNED FOR THE AFTERNOON PACKAGE THIS EVENING.

&&

.AVIATION...AIRMASS OVER KSLC SITE SHOULD REMAIN FAIRLY WELL MIXED
OVERNIGHT. AS SUCH NOT LOOKING FOR LLWS TO BE OF ANY MAJOR CONCERN
TONIGHT OR EARLY TUESDAY.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

&&

CONGER
Hazardous weather outlook, Feb 27, 6:10 AM MST, 21 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
610 AM MST MON FEB 27 2006

UTZ001>021-WYZ021-281400-
CACHE VALLEY/UTAH PORTION-CASTLE COUNTRY-CENTRAL AND SOUTHWEST
MOUNTAINS-GLEN CANYON RECREATION AREA/LAKE POWELL-GREAT SALT LAKE
DESERT AND MOUNTAINS-HENRY MOUNTAINS-NORTHERN WASATCH FRONT-SALT LAKE
AND TOOELE VALLEYS-SAN RAFAEL SWELL-SANPETE/SEVIER VALLEYS-SOUTH
CENTRAL UTAH-SOUTHERN WASATCH FRONT-SOUTHWEST UTAH-SOUTHWEST WYOMING-
UTAHS DIXIE AND ZION NATIONAL PARK-WASATCH MOUNTAIN VALLEYS-WASATCH
MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-WASATCH
PLATEAU/BOOK CLIFFS-WEST CENTRAL UTAH-WESTERN UINTA BASIN-WESTERN
UINTA MOUNTAINS-
610 AM MST MON FEB 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS OF
UTAH AND FOR EXTREME SOUTHWEST WYOMING.

.DAY ONE... TODAY AND TONIGHT

A MILD SOUTHWEST FLOW WILL BE OVER THE AREA THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

A COLD FRONT WILL MOVE THROUGH UTAH TUESDAY EVENING. AHEAD OF THE
FRONT...STRONG SOUTH WINDS WILL DEVELOP TUESDAY OVER THE MOUNTAINS
AND WESTERN VALLEYS OF UTAH. RAIN AND SNOW WILL ACCOMPANY THE FRONT
ACROSS THE AREA TUESDAY NIGHT AND WEDNESDAY MORNING.

THE NEXT PACIFIC STORM WILL FOLLOW FOR THE END OF THE WEEK. RAIN AND
SNOW WILL DEVELOP ACROSS WESTERN AND NORTHERN UTAH BY LATE FRIDAY
AND MAY CONTINUE THROUGH SATURDAY.

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 3:18 AM MSTHigh Wind WarningSLC13 hr
Feb 28, 11:50 AM MSTWind AdvisorySLC7 hr

Nearby

Winter Storm Warnings in Utah, 2006Every winter storm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.